Although generally well tolerated, there are risks involved with a steroid injection. Infection and bleeding are risks with any injection. Though rare, a “flare” of increased pain after the injection can also occur. This flare generally subsides within 3 days. If this happens to you, call your doctor. Steroid injections can also raise your blood glucose level for a few days so if you have diabetes, you should discuss this potential risk with your doctor. There are other risks involved. For example, if you are on a blood thinner like warfarin, you may need to discontinue it prior to the injection.
As with any medication, there are possible side effects or risks involved. Common risks from steroid injections include pain at the injection site, bruising due to broken blood vessels, skin discolouration and aggravation of inflammation. Rarer risks include allergic reactions, infection, tendon rupture and serious injury to bones called necrosis. Long term side effects (depending on frequency and dose) include thinning of skin, easy bruising, weight gain, puffiness in the face, higher blood pressure, cataract formation, and osteoporosis (reduced bone density). Steroid injections may be given every 3-4 months but frequent injections may lead to tissue weakening at the injection site and is not recommended. Side effects do not happen in everyone and vary from person to person.